Tennessee, 2011

Hail and Damaging Winds in Tennessee, May 22, 2011

May 22, 2011 · NWS MRX · 16 events in 11 counties and zones

A large area of thunderstorms across Central Kentucky and Middle Tennessee produced an outflow boundary which moved into Northeast Tennessee and Southwest Virginia. Damaging winds resulted in this region due to relatively dry air in place at the surface which intensified thunderstorm downdrafts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A large area of thunderstorms across Central Kentucky and Middle Tennessee produced an outflow boundary which moved into Northeast Tennessee and Southwest Virginia. Damaging winds resulted in this region due to relatively dry air in place at the surface which intensified thunderstorm downdrafts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 22, 1:43 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, May 22, 1:43 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
243 PM EDT SUN MAY 22 2011

.SHORT TERM...(TONIGHT AND MONDAY)...HIGH PRESSURE TO OUR SOUTH AND
EAST WILL KEEP A MOISTER SOUTHWESTERLY FLOW INTO THE AREA.  WITH
INCREASED MOISTURE AND INSTABILITY...EXPECT MORE IN THE WAY OF
CONVECTION FOR THE SHORT TERM.  SOME AFTERNOON CONVECTION ALREADY
FIRING OVER THE AREA...AND SPC HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR MUCH OF THE AREA THROUGH 01Z.  MODELS ALSO HINT AT SOME
WEAK SHORT WAVE ENERGY PERHAPS BRINGING ADDITIONAL CONVECTION LATER
TONIGHT.  WILL NOT TRY TO TIME CONVECTION AT THIS POINT...BUT WILL
BROAD BRUSH MAINLY CHANCE POPS (EXCEPT SLIGHT CHANCE POPS SOUTH MON)
THROUGH TOMORROW...WITH HIGHEST POPS NORTH AND NORTHWEST ZONES.  MAV
TEMPS GENERALLY LOOK REASONABLE...SO WILL STAY CLOSE.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...NOT TOO MUCH CHANGE NOTED
IN LATEST MODEL/ENSEMBLE RUNS FROM PREVIOUS RUNS. A SERIES OF WEAK
UPPER-LEVEL DISTURBANCES WILL CONTINUE TO RIPPLE THROUGH A
LOW-AMPLITUDE FLOW AS A QUASI-STATIONARY SURFACE BOUNDARY LURKS JUST
TO OUR NORTH THROUGH MID-WEEK. POTENTIALLY MORE SIGNIFICANT SYSTEM
STILL ON TRACK TO AFFECT THE SOUTHERN APPALACHIAN REGION BY LATE
WORK WEEK. STILL SIGNIFICANT DIFFERENCES IN TIMING BETWEEN THE ECMWF
AND GFS MODELS. TENDED TO FAVOR FASTER GFS SOLUTION SINCE IT HAS
SUPPORT OF MOST OF THE GEFS ENSEMBLE MEMBERS. FOR TEMPS...GENERALLY
DID NOT DEVIATE MUCH FROM MAV/MEX GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             67  89  66  89  66 /  30  20  20  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  88  65  88  65 /  30  30  30  20  20
OAK RIDGE, TN                       64  89  64  88  65 /  40  40  30  20  20
TRI CITIES AIRPORT, TN              58  85  58  86  58 /  30  30  30  30  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LDW/LCM
Hazardous weather outlook, May 22, 2:01 PM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT SUN MAY 22 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
301 PM EDT SUN MAY 22 2011 /201 PM CDT SUN MAY 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. A FEW OF
THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO ISOLATED THUNDERSTORMS CAN BE EXPECTED AGAIN MONDAY. A
FEW OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY THREATS.

A COLD FRONT WILL BE APPROACHING FROM THE WEST ON THURSDAY...WITH
THUNDERSTORMS EXPECTED. SOME OF THESE THUNDERSTORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT AND/OR
MONDAY...AND AGAIN ON THURSDAY.

In the hours before

Special weather statement, May 22, 1:06 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
206 PM EDT SUN MAY 22 2011

TNZ012-013-035-221845-
CAMPBELL TN-MORGAN TN-SCOTT TN-
206 PM EDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...CAMPBELL AND SCOTT
COUNTIES UNTIL 245 PM EDT...

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF WARTBURG...MOVING NORTHEAST
AT 30 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HUNTSVILLE...
SUNBRIGHT...ELGIN...SLICK ROCK...NORMA...SMOKEY JUNCTION AND ROYAL
BLUE.

LCM
Special weather statement, May 22, 1:45 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT SUN MAY 22 2011

TNZ012>014-035-036-221945-
ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-MORGAN TN-SCOTT TN-
245 PM EDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...EXTREME WESTERN
CLAIBORNE...CAMPBELL...EXTREME WESTERN ANDERSON AND SCOTT COUNTIES
UNTIL 345 PM EDT...

AT 239 PM EDT/139 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM WILLIAMSBURG TO 5 MILES EAST OF FAIRFIELD GLADE...AND
MOVING EAST AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WARTBURG...
JACKSBORO...SLICK ROCK...NORMA...ELK VALLEY...JELLICO...SMOKEY
JUNCTION...ROYAL BLUE...PETROS...ROSEDALE...CARYVILLE AND WHITE OAK.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LCM
Special weather statement, May 22, 2:07 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT SUN MAY 22 2011

TNZ081-098-222000-
MARION TN-SEQUATCHIE TN-
207 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND SEQUATCHIE COUNTIES
UNTIL 300 PM CDT...

AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF SEWANEE...OR 13 MILES
NORTHWEST OF BRIDGEPORT...MOVING EAST AT 30 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER...SOUTH
PITTSBURG...WHITWELL...MARTIN SPRINGS...GRIFFITH CREEK...POWELLS
CROSSROADS AND CARTWRIGHT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LCM

The radar

The Northeast Alabama radar (KHTX), 116 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Rhea

When
May 22, 3:30 PM EST
Where
Rhea County, 0.89 mi SE of Morgantown
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.490, -85.010

Multiple trees were reported down in Dayton.

Thunderstorm Wind, Meigs

When
May 22, 3:38 PM EST
Where
Meigs County, 0.69 mi N of Calico
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.530, -84.830

A few trees and a power line was reported down.

Thunderstorm Wind, Loudon

When
May 22, 4:02 PM EST
Where
Loudon County, 1.32 mi WNW of Eaton Xrd
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.840, -84.320

One tree was reported down at the intersection of Cardwell Road and Hines Valley Road.

Thunderstorm Wind, Loudon

When
May 22, 4:11 PM EST
Where
Loudon County, 1.68 mi E of Eaton Xrd
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.830, -84.270

One tree was reported down on Town Creek Road.

Thunderstorm Wind, Anderson

When
May 22, 4:18 PM EST
Where
Anderson County, 0.56 mi E of Leinart
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.120, -84.170

Numerous trees were reported down across much of the northern third of the county.

Thunderstorm Wind, Knox

When
May 22, 4:35 PM EST
Where
Knox County, 1.49 mi NNW of Beverly
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.050, -83.910

Twelve trees were reported down in the Gibbs community of Knoxville.

Thunderstorm Wind, Blount

When
May 22, 4:40 PM EST
Where
Blount County, 1.32 mi ENE of Townsend
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.680, -83.750

A few trees and power lines were reported down in the vicinity of Townsend.

Thunderstorm Wind, Grainger

When
May 22, 4:55 PM EST
Where
Grainger County, 1.31 mi WSW of Rutledge
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.270, -83.520

A storm spotter measured a 63 mph wind gust in Rutledge.

Thunderstorm Wind, Blount

When
May 22, 5:10 PM EST
Where
Blount County, 1.32 mi ENE of Townsend
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.680, -83.750

Several trees and power lines were reported down in the vicinity of Townsend.

Thunderstorm Wind, Sevier

When
May 22, 5:15 PM EST
Where
Sevier County, 0.89 mi NW of Millican
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.910, -83.530

A few trees were reported down across the northeastern part of the county.

Thunderstorm Wind, Cocke

When
May 22, 5:35 PM EST
Where
Cocke County, 0.89 mi NE of Clevenger
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.980, -83.260

One tree was reported down on the eastbound lane of I-40 near mile marker 430.

Thunderstorm Wind, Cocke

When
May 22, 5:40 PM EST
Where
Cocke County, 0.69 mi S of Sardis
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.890, -83.230

Two trees were reported down on the Cosby Highway - Highway 32/321.

Thunderstorm Wind, Greene

When
May 22, 5:52 PM EST
Where
Greene County, 1.81 mi ENE of Caney Branch
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.060, -82.950

Approximately twenty trees were reported down along Highway 321.

Thunderstorm Wind, Sullivan

When
May 22, 6:25 PM EST
Where
Sullivan County, 2.22 mi E of Fordtown
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.450, -82.460

One tree along with several large limbs and power lines were reported down near 1905 Jackson Hollow Road in Kingsport.

Thunderstorm Wind, Sullivan

When
May 22, 6:28 PM EST
Where
Sullivan County, Boring
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.470, -82.400

A 52 knot wind gust was measured at the Tri-Cities Regional Airport.

Hail, Sullivan

When
May 22, 6:35 PM EST
Where
Sullivan County, 0.89 mi SW of Rock Spgs
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.460, -82.560

Quarter sized hail and some flooding was reported on Rock Springs Road in Kingsport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299044, 299047, 299055, 299058, 299060, 299063, 299065, 299068, 299071, 299074, 299078, 299081, 299082, 299083, 299085, 299087.